Thunderstorm Wind, Custer
- When
- September 1, 5:00 PM MST to 5:20 PM MST
- Where
- Custer County, 8 mi N of Stanley
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.333, -114.933
At the Mormon Bend Campground strong winds downed 13 large trees, cut through 5th wheel trailer and ripped tents. Estimated damage at 8,000 dollars.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
At the Mormon Bend Campground strong winds downed 13 large trees, cut through 5th wheel trailer and ripped tents. Estimated damage at 8,000 dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 1, 1:10 PM MST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 210 PM MDT WED SEP 1 2004 .DISCUSSION... NEXT UPPER AIR TROUGH READY TO ENTER EASTERN IDAHO TONIGHT AND LINGER INTO SATURDAY MORNING BRINGING MUCH COOLER AIR. FIRST SURGE OF ENERGY MOVES THROUGH THE TROUGH ON THURSDAY WITH A SECOND SURGE COMING THROUGH ON FRIDAY. INITIALLY THE INCOMING TROUGH IS FAIRLY SHALLOW BUT ELONGATES/STRETCHES OVER THE FORECAST AREA ON FRIDAY AS THE SECOND SURGE OF ENERGY DIVES INTO THE SOUTHERN PORTION OF THE TROUGH. VERY TOUGH CALL ON WHAT HAPPENS NEXT AND IT WILL MAKE A BIG DIFFERENCE IN THE FORECAST ON SATURDAY. THE DGEX AND THE MM5 ETA FAVOR PINCHING OFF A CLOSED LOW OVER NORTHERN UTAH ON SATURDAY WHILE THE GFS AND MM5 GFS MODEL RUN KEEP THE TROUGH CONSOLIDATED AND PROGRESSIVE. IT APPEARS THAT THE STRETCHING THAT OCCURS ON ALL THE MODELS TODAY ARE INDICATING THAT SOMETHING WILL DEVELOP BUT THE QUESTION IS WHERE IT WILL OCCUR. THE LATEST SFC OBS SHOW THE COLD FRONT IS NOW APPROACHING WESTERN IDAHO. FRONT LOOKS TO MOVE THROUGH EASTERN IDAHO BETWEEN 06Z-12Z WITH BEST CHANCES OF PRECIP OCCURRING JUST ALONG AND BEHIND THE FRONT. THE WACHTER WIND SCHEME SHOWS A LOW CONFIDENT WIND ADVISORY FOR ZONES 20/21 ON THURSDAY. MAX WINDS AT 700MB WILL BE AROUND 30KT BETWEEN 06Z-18Z THU. EXPECT SUSTAINED WINDS IN THE MID 20 RANGE WITH GUSTS IN THE 30S BUT FALLING SHORT OF MEETING WIND ADVISORY CRITERIA...THUS HAVE OPTED NOT TO ISSUE ONE AT THIS TIME. 700 TEMPS NOSEDIVE FROM +13C TODAY TO +2C THURSDAY AND THEN -1C FOR FRIDAY. SO BY FRIDAY...HIGH TEMPS WILL HAVE CHILLED BY AROUND 25F FROM TODAYS MAXIMUM TEMPS. WILL KEEP CHC TO SLIGHT CHC OF SHOWERS GOING IN THE FORECAST AS CYCLONIC CURVATURE/COLD TEMPS ALOFT/AND WEAK DISTURBANCES COMBINE TO KEEP AN UNSTABLE ATMOSPHERE INTO EARLY SATURDAY. THEN AS MENTIONED ABOVE...A LOT OF QUESTIONS ON WHAT HAPPENS FOR SATURDAYS FORECAST. CONSOLIDATED WESTERLY FLOW SETS UP ON SUNDAY INTO WEDNESDAY FOR GENERALLY A DRY/BREEZY FORECAST. RIDGE BEGINS TO AMPLIFY FROM SOUTH TO NORTH ON THURSDAY. SINCE TIMING OF INDIVIDUAL WAVES IS DIFFICULT IN THE ZONAL FLOW...WILL JUST DO MINOR TOUCHUPS IN THE EXTENDED UNTIL THINGS BECOME MORE CLEARER. SIMOSKO && .PIH WATCHES/WARNING/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 600 AM MDT WED SEP 1 2004 IDZ017>023-031-032-021200- EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION- SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- 600 AM MDT WED SEP 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
The Boise radar (KCBX), 140 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423690.